New York, 2009

Hail in New York, July 7, 2009

July 7, 2009 · NWS BUF · 3 events in 2 counties and zones

Thunderstorms the developed under a persistent upper level low. The thunderstorms produced three-quarter inch hail at Pennelville, Williamstown and just east of Theresa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$36,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms the developed under a persistent upper level low. The thunderstorms produced three-quarter inch hail at Pennelville, Williamstown and just east of Theresa. In Williamstown, the hail covered the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 7, 10:12 AM EST, 27 minutes earlier.

Area forecast discussion, Jul 7, 10:12 AM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1112 AM EDT TUE JUL 7 2009

.SYNOPSIS...
A PERSISTENT UPPER LOW OVER ONTARIO WILL MOVE SLOWLY EAST AND KEEP
COOL AND UNSETTLED CONDITIONS ACROSS OUR REGION INTO WEDNESDAY. THE
LOW WILL FINALLY PULL EAST AND RELEASE ITS GRIP LATER IN THE WEEK
AND HIGH PRESSURE SHOULD BRING A RETURN TO DRY AND MORE TYPICAL
WARM JULY WEATHER FOR THURSDAY AND FRIDAY. A COLD FRONT WILL CROSS
THE AREA LATE SATURDAY WITH ANOTHER THREAT OF SHOWERS...TO BE
FOLLOWED BY HIGH PRESSURE AND DRIER COOLER CONDITIONS AGAIN BY THE
END OF THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
EXPECT ANOTHER UNUSUALLY COOL AND MOSTLY CLOUDY DAY ALONG WITH A
THREAT FOR MORE SHOWER AND THUNDERSTORM ACTIVITY...WHICH WILL AGAIN
BE FORCED BY THE APPROACH AND PASSAGE OF VARIOUS SHORTWAVE IMPULSES
ROTATING AROUND THE QUEBEC UPPER LOW. ONE SUCH LOBE WILL DROP ACROSS
THE CENTRAL GREAT LAKES AND SWING THROUGH THE BASE OF THE UPPER LOW
TODAY...WITH SCATTERED SHOWERS OVER WESTERN TO CENTRAL NY AND
SHOWERS LIKELY WITH SCATTERED THUNDERSTORMS OVER THE NORTH
COUNTRY. THERE ARE SUBTLE DIFFERENCES IN THE MODELS WHICH SHOW
VARYING QPF FIELDS...THE GFS RESTRICTS THE PRECIP MAINLY TO THE
NORTH COUNTRY AND NAM SHOWS WHAT APPEAR TO BE DIURNALLY DRIVEN
SHOWERS OVER MOST OF THE FORECAST AREA. SREF ALSO SHOWS A WIDER
SPREAD OF PRECIP AND HIGHER POPS FOR THE WESTERN AND CENTRAL
ZONES...EVEN GOING WITH CATEGORICAL FOR THE TUG HILL REGION. WILL
BLEND IN SOME OF THE SREF POPS AND USE NAM QPF TO SHOW A WIDER
COVERAGE OF PRECIP CHANCES...STILL HIGHEST OVER THE NORTH COUNTRY.
WILL CONTINUE WITH THE TREND OF DIMINISHING POPS FROM WEST TO EAST
AS THE NIGHT PROGRESSES AND THE UPPER LOW STARTS TO MOVE OVER
NORTHERN NY...THEN HEADS TOWARD NORTHERN NEW ENGLAND ON
WEDNESDAY...FILLING A BIT IN THE PROCESS.

MAX TEMPS TODAY WILL BE 10-13 DEGREES BELOW NORMAL WITH HIGHS IN THE
MID TO UPPER 60S ACROSS THE ALLEGANY PLATEAU LOCALES AND FOR THE
EASTERN LAKE ONTARIO REGION...AND THE UPPER 60S TO THE LOW 70SS
ACROSS THE LAKE PLAINS. LOWS TONIGHT WILL BE IN THE UPPER 40S FOR
MUCH OF THE INTERIOR COUNTIES FROM THE SOUTHERN TIER TO THE FINGER
LAKES...AS WELL AS ACROSS THE TUG HILL TO BLACK RIVER VALLEY...LOWER
TO MID 50S ELSEWHERE.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
THE UPPER LEVEL LOW WILL BE CENTERED NEAR THE SAINT LAWRENCE VALLEY
AT THE START OF THE PERIOD...BUT THE LOW WILL BE IN THE PROCESS OF
WEAKENING AND PULLING EAST. HOWEVER...A SHORTWAVE ROTATING AROUND
THE LOW CENTER WILL PUSH ACROSS THE AREA KEEPING THE THREAT FOR
SCATTERED SHOWERS...ESPECIALLY EAST OF LAKE ONTARIO IN AREA OF
DEEPER MOISTURE. AIR ALOFT STILL COLD ENOUGH TO MENTION THE RISK FOR
SOME THUNDERSTORM ACTIVITY. 850 MB TEMPERATURES OF PLUS 6C TO PLUS
8C WILL YIELD YET ANOTHER COOL DAY WITH HIGHS GENERALLY IN THE UPPER
60S TO LOWER 70S...STILL SOME TEN DEGREES BELOW NORMAL.

THURSDAY LOOKS TO BE A DRY DAY WITH UPPER TROUGH CONTINUING TO PULL
EASTWARD. 850 MB TEMPERATURES RECOVERING TO NEAR PLUS 10C...WILL
SUPPORT MORE SEASONABLE HIGHS IN THE MID TO UPPER 70S. UPPER RIDGING
BECOMING ESTABLISHED ACROSS THE REGION THURSDAY NIGHT WITH FAIR
WEATHER EXPECTED.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
UPPER RIDGING BUILDS BRIEFLY ONTO OUR AREA FRI WITH A WEAK SOUTHERLY
SFC FLOW. TEMPS WARM FURTHER ALOFT...TO 15C ON BOTH ECMWF AND
GFS...SO MOST AREAS SHOULD HAVE LITTLE TROUBLE BREAKING THE 80 DEG
MARK FOR THE FIRST TIME THIS MONTH. ECMWF AND HPC GRAPHICS SHOW A
DRY DAY...BUT 12Z GFS SUDDENLY INDICATED A SWATH OF CONVECTION IN
ASSOCIATION WITH AN ELEVATED WARM FRONT WHICH WOULD WORK ITS WAY
ACROSS WESTERN NY FRI MORNING. WILL IGNORE THIS FOR NOW AND CHALK IT
UP TO CONVECTIVE FEEDBACK...BUT WILL CARRY 20 POPS JUST IN CASE IT
IS ON TO SOMETHING.

FOLLOWED HPC GRAPHICS FOR SAT-MON WITH COLD FRONTAL PASSAGE LATE
SAT NT...GFS IS MUCH FASTER WITH IT...DURING SAT. WILL THEREFORE
KEEP AREA IN WARM SECTOR ON SAT WITH CHC POPS AND TEMPS NEAR
80...COOLER AND DRIER SUNDAY AND MONDAY BUT NOT FAR FROM NORMAL WITH
850 MB TEMPS IN 10-13C RANGE FOR BOTH SUN AND MON. BUT...CONFIDENCE
IN WEEKEND DETAILS IS QUITE LOW AT THIS STAGE.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
AN UPPER LEVEL LOW WILL REMAIN NEARLY STATIONARY OVER WESTERN
QUEBEC. AS THIS FEATURE SITS AND SPINS IN PLACE...SPOKES OF
SHORTWAVE ENERGY ROTATING AROUND ITS CENTER WILL CONTINUE THE THREAT
OF PERIODIC SHOWERS AND POSSIBLE THUNDERSTORMS ACROSS THE FORECAST
AREA...THOUGH THE EXACT TIMING AND PLACEMENT OF THESE WILL CONTINUE
TO BE HIGHLY UNCERTAIN.

FOR THIS REASON...HAVE GENERALLY CONTINUED TO INDICATE NO MORE THAN
VCSH/CB QUALIFIERS IN THE TAFS AT THIS TIME...WITH THESE TIED TO
THE APPROXIMATE TIMES OF PASSAGE OF THE MAIN SHORTWAVE FEATURES.
SHOULD MORE DEFINITIVE AREAS OF CONVECTION EVENTUALLY DEVELOP.

ALL THE ABOVE SAID...ASIDE FROM LOCALIZED MVFR CONDITIONS POSSIBLE
IN ANY SHOWERS/STORMS...CONDITIONS SHOULD GENERALLY REMAIN VFR
THROUGH THE FORECAST PERIOD.

OUTLOOK...
WEDNESDAY...VFR/MVFR WITH A CHANCE OF SHOWERS EAST OF THE GENESEE
VALLEY.
THURSDAY AND FRIDAY...VFR.
SATURDAY...VFR/MVFR WITH A CHANCE OF SHOWERS/THUNDERSTORMS.

&&

.MARINE...
NO MARINE FLAGS EXPECTED THIS WEEK. MODERATE WEST TO SOUTHWEST
WINDS WILL DEVELOP ON THE LAKES TODAY...BUT REMAIN BELOW SMALL
CRAFT ADVISORY CRITERIA. LOOK FOR LIGHTER WINDS LATER IN THE WEEK
AS AN UPPER LOW PULLS OUT AND SURFACE HIGH PRESSURE SETTLES IN
ACROSS THE LOWER LAKES FOR THURSDAY AND FRIDAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...TMA
NEAR TERM...LEVAN
SHORT TERM...LEVAN
LONG TERM...SFM
AVIATION...LEVAN
MARINE...TMA
Hazardous weather outlook, Jul 7, 4:23 AM EST, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
523 AM EDT TUE JUL 7 2009

NYZ001>008-010>014-019>021-085-080930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
523 AM EDT TUE JUL 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-080930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
523 AM EDT TUE JUL 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jul 7, 6:23 AM EST, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
723 AM EDT TUE JUL 7 2009

NYZ007-008-071230-
JEFFERSON-LEWIS-
INCLUDING THE CITIES OF...WATERTOWN...LOWVILLE
723 AM EDT TUE JUL 7 2009

...STRONG THUNDERSTORMS CROSSING THE REGION...

AT 720 AM, CLUSTERS OF STRONG THUNDERSTORMS COVERED SOUTH CENTRAL, AND
THE NORTHWEST CORNER OF JEFFERSON COUNTY. THE ACTIVITY WAS MOVING
NORTHEAST AND SHOULD BE NEAR BARNES CORNERS AROUND 730 AM, DEPAUVILLE
AND COPENHAGEN AROUND 745 AM, AND WEST CARTHAGE, LA FARGEVILLE AND
CASTORLAND AROUND 8 AM. SOME OF THESE STORMS WILL HAVE THE
POTENTIAL FOR DOWNPOURS, GUSTY WIND, FREQUENT LIGHTNING, AND HAIL.
WATCH FOR PONDING ON ROADS, AND POSSIBLY SOME POOR DRAINAGE
FLOODING.
Special weather statement, Jul 7, 6:52 AM EST, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
752 AM EDT TUE JUL 7 2009

NYZ007-071300-
JEFFERSON-
INCLUDING THE CITY OF...WATERTOWN
752 AM EDT TUE JUL 7 2009

...STRONG THUNDERSTORMS WITH HEAVY RAIN CROSSING THE COUNTY...

AT 750 AM, AN AREA OF STRONG THUNDERSTORMS CONTINUED OVER THE
NORTHWEST CORNER OF JEFFERSON COUNTY BETWEEN LA FARGEVILLE, CAPE
VINCENT, AND CLAYTON. THE AREA WAS MOVING NORTHEAST AND SHOULD BE
NEAR THERESA AND ALEXANDRIA BAY AROUND 810 AM. SOME OF THESE
STORMS MAY CONTAIN DOWNPOURS, FREQUENT LIGHTNING, GUSTY WIND AND
HAIL. BE ON THE ALERT FOR PONDING ON ROADS, AND POSSIBLY SOME
AREAS OF POOR DRAINAGE FLOODING.
Special weather statement, Jul 7, 7:37 AM EST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
837 AM EDT TUE JUL 7 2009

NYZ007-071345-
JEFFERSON-
INCLUDING THE CITY OF...WATERTOWN
837 AM EDT TUE JUL 7 2009

...THUNDERSTORMS WITH HEAVY RAIN CONTINUE...

AT 830 AM, AN AREA OF THUNDERSTORMS STRETCHED FROM EVANS MILLS, TO
PHILADELPHIA, TO ALEXANDRIA BAY, WITH ANOTHER STORM NEAR BLACK RIVER.
ALL OF THE ACTIVITY WAS MOVING NORTHEAST AND STORMS SHOULD BE NEAR
DEFERIET AROUND 845 AM, AND ANTWERP AROUND 850 AM. SOME OF THESE
STORMS MAY CONTAIN DOWNPOURS, GUSTY WIND, FREQUENT LIGHTNING AND
HAIL. BE ON THE ALERT FOR PONDING ON ROADS, AND POSSIBLY SOME POOR
DRAINAGE FLOODING.

The radar

The Ft Drum radar (KTYX), 71 km away, was scanning. The volume nearest the first event began at 15:37 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Oswego

When
July 7, 10:39 AM EST
Where
Oswego County, 0.55 mi ENE of Pennellville
Measured
0.75 in hail
Crop damage
$12,000
Reported by
Public
Coordinates
43.282, -76.269

Hail, Jefferson

When
July 7, 11:00 AM EST
Where
Jefferson County, 0.48 mi ESE of Theresa
Measured
0.75 in hail
Crop damage
$12,000
Reported by
Public
Coordinates
44.218, -75.791

Hail, Oswego

When
July 7, 11:04 AM EST
Where
Oswego County, 0.73 mi ENE of Williamstown
Measured
0.75 in hail
Crop damage
$12,000
Reported by
County Official
Coordinates
43.423, -75.886

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190967, 190968, 190969.